From Beirut, Lebanon:
My husband, who has type 1 diabetes, has been taking Protaphane (NPH) before going to bed and Actrapid (Regular) before meals for two years, was not feeling well and is losing so much weight, so he went to see a diabetes specialist.The doctor did some blood tests and stool test and asked that my husband be admitted to the hospital because his blood sugars are high (fasting: 11 mmol/L [198mg/dl]; after injection: 9.5 mmol/L [171 mg/dl]). He thinks perhaps the insulin my husband is taking is not working, wants to monitor him for at least four days in the hospital, and change my husband to a new insulin which he said it is new just came out in the States that he has to inject only once a day. Is it normal to be admitted to the hospital when the sugar is high? I am a bit concerned about my husband's weight loss since he has lost 11 kilograms (24 pounds) in six months. Is this because of the insulin? Or would there be some other problem?
Certainly the insulin products he was using have been used successfully by others with diabetes. It may have been that a particular bottle was not active because it had been exposed to extreme heat or cold.
As far as being hospitalized, it is a luxury we do not have anymore in the USA. Most insurance companies will not pay for a hospital admission for poor glucose control because it is assumed that this can be done as an outpatient outside the hospital.
The insulin that your doctor is referring to is probably Lantus (insulin glargine) which is very long-acting type of insulin. It means your husband only has to take it once a day and then supplements with rapid-acting insulin before meals. It certainly works.
The fact that your husband has lost weight would suggest his sugars are not under good control, and frequent monitoring would be a good thing to have with any change in insulin therapy.
Original posting 22 Oct 2002
Posted to Hyperglycemia and DKA
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.